Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 6:09 PM EDT for Goochland County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2001, 6:09 PM EDT (22:09 UTC)
- Expired
- May 22, 2001, 6:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Goochland County, VA
The radar
The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:20 PM EDT, 49 minutes earlier.
Area forecast discussion, May 22, 5:20 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 520 PM EDT TUE MAY 22 2001 UPDATED CURRENT ZONE PACKAGE TO ADD NE NC CTYS TO SVR TSTM WATCH 276....OTHERWISE LEFT UNCHANGED. ................................................................. INSTABILITY AXIS LOCATED SE-NW ACRS CWA WITH MAX CAPE RIC-CHO THIS AFTN. REAL FNT MAKING SLOW MOVEMENT ENE WITH CONVECTION INCREASING OVR SW. BASED ON WATCH WL MENTION SVR WRN ZNS TNGT. NOT IMPRESSED WITH SVR POTENTIAL OVR DELMARVA SO WL TONE WORDING DOWN THERE. FNT SHLD BE TO COAST BY 12Z WITH UPR LOW CUTOFF OVR CNTRL U.S. UPR TROF SHLD EJECT MINOR VORT LOBES THRU EARLY FRI WITH NEXT FNT EXPECTED ATTM BY WEEKS END. AVN VERY AGRESSIVE WITH OMEGA THURS NIGHT/FRI AND NOT SURE IF THIS IS REALITY ESPECIALLY WITH TEMPS NOT AS WARM. WITH THAT MAKING SOME CHGS TO POPS/TEMPS THRU ALL PDS BUT NOTHING MAJOR. FCSTID = 71 SBY 58 76 54 70 / 60 30 0 0 OXB 58 71 54 68 / 60 30 0 0 ECG 65 80 60 80 / 60 0 0 30 ORF 64 76 60 80 / 50 20 0 30 PHF 60 79 55 75 / 60 0 0 30 AKQ 65 80 58 78 / 60 0 0 40 RIC 57 79 54 78 / 60 0 0 50 FVX 65 80 58 78 / 60 0 0 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. SCHUMANN/HOULE
In the hours before
Special weather statement, May 22, 1:55 PM EDT, 4 hours 14 minutes before
MDZ021>025-VAZ048-049-060>094-221730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 155 PM EDT TUE MAY 22 2001 SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE TIDEWATER REGION AND LOWER EASTERN SHORE. AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH CAROLINA AND VIRGINIA BORDER. EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY BE ISSUED. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF THESE STORMS. SCHUMANN
Local storm report, May 22, 3:03 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
303 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0k255 PM MINERAL VA 1.00 INCH HAIL
05/22/01 LOUISA REPORTED BY MINERAL POST
OFFICE.Special weather statement, May 22, 4:30 PM EDT, 1 hour 39 minutes before
MDZ021>025-VAZ048-049-060>094-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT TUE MAY 22 2001 SEVERE THUNDERSTORM WATCH NUMBER 276 IS IN EFFECT UNTIL 1100 PM EDT FOR THE FOLLOWING AREAS...ALL NORTHEAST NORTH CAROLINA...INCLUDING CURRITUCK OUTER BANKS. AT THIS TIME THE FAVORED LOCATION FOR THUNDERSTORMS TO ENTER NORTHEAST NORTH CAROLINA WILL BE FROM THE SOUTH INTO BERTIE COUNTY AND NORTHEST ACROSS ALBEMARLE SOUND. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF THESE STORMS. HOULE
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:49 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 26 min |
| May 22, 5:51 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 24 min |
| May 22, 6:18 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Richmond | 12 min |
| May 22, 6:33 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 12 min |
| May 22, 6:50 PM EDT | Tornado Warning | AKQ | Caroline | 25 min |
| May 22, 5:57 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 33 min |
| May 22, 6:29 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 16 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 36 min |
| May 22, 7:54 PM EDT | Tornado Warning | AKQ | Somerset | 21 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.